Pediatric neurologists at Dalhousie University, Halifax, Nova Scotia, report an 8-year-old boy with rapid cognitive decline after a year-long course of valproate in varying dosages for myoclonic and atypical absence seizures. Sequential MRIs over a 1-year seizure free period revealed progressive brain atrophy and white matter signal changes. MR spectroscopy while taking valproate showed a normal lactate peak and a decreased N-acetylaspartate to creatine ratio. Tests for mitochondrial or neurodegenerative diseases and liver transaminases were normal. POLG gene testing detected no pathogenic variant. After discontinuing valproate, MRI and MR Spectroscopy, and cognitive and school function returned to baseline. He is currently seizure-free while taking clobazam monotherapy. 
COMMENTARY. Four types of valproate-induced encephalopathy are described: 1) Direct toxic encephalopathy; 2) hyperammonemic encephalopathy; 3) hepatic encephalopathy; and 4) encephalopathy with cognitive deterioration and reversible cerebral atrophy. Brain pseudoatrophy and mental regression while taking valproate is reported in a child with a rare mitochondrial DNA mutation . The current and 5 previously reported cases support a role of VPA in triggering a reversible dose-dependent mental deterioration with brain pseudoatrophy in children with epileptic seizures. Search for mtDNA mutation should be considered in a child treated with VPA who shows an unexplained clinical worsening and atrophic cerebral changes on MRI.